Does It Matter what Med a Person Takes No Matter the Actual Cause of Symptoms...?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Does It Matter what Med a Person Takes No Matter the Actual Cause of Symptoms...?


Dear Dr. Phelps, I was referred to your site in June by a psych who said to get educated on  rapid cy./mixed state/Bi-po. I was also dia. 6 yrs. ago as 'classic' Hyper-thyroid by an Endo. and treated for it (incl. Paxil/Celexa (quit last spring) over 5 yrs. didn't really work).  The psych. prescribed Geodone, but after reading side-effects, I ran scared. In Aug. Endo said my symptoms (almost all of what you describe on your site's Bi-polar 2 pg.) are hyper-thyroid induced (he thought I'm going 'toxic' not Bi-pol., I am on the road to ablation (NO! Help! ))I am a 53 yr. female...all symptoms 'could' be Bi pol./Hyper thy./or peri-menopause...in desperation, saw another psych. in Nov., got same Bi-pol. diagnosis, put on Lamictal, now at 125 mgs. (which I am taking for my daughters sake) feel 'clearer minded' at times but am still 'up' (no shopping in Vegas, just anger/irritability) or 'down' (the black hole)... SO, my endo. does not buy the bi-polar and the psych. doubts the hyper-thyroid being the true culprit. When I 'self-help' on the net, I see many references to 'may' be Bi-polar (with various symptoms) if have no under-lying med. problem like Thyroid disease (I am. dia. Hashimoto's/Graves), but with no info. on what to think/do if you DO have under-lying disease..is it the chicken (thyroid) or the egg (brain)??? Your site has helped me through many nights to hang on and not give in to the insanity of it all. Does it matter what med. a person takes no matter the actual cause of symptoms if it might help them? Thank you so much for your time!

Sincerely,
Leslie



Dear Leslie --

Well now.  First thing to do, I'm going to calm down. I understand your train of thought -- but it does rather get one revved up, doesn't it? 

We might start at the end. I agree: ultimately, if you can get the symptoms under control, really good control that stays stable, then you are right -- at that point it does not matter so much that you understand exactly what the problem was.  So you are right to reassure yourself that there is a way to do this without necessarily being able to figure it out precisely. 

If you think the lamotrigine (Lamictal) has really done something, for sure -- then you have an obvious next step, which is simply to wait until the dose gets up to the standard 200 mg level, and then reevaluate.  If at that point, you are still certain that it helped, hopefully even more so by that time, then I think most diagnosticians would agree that this strengthens the "bipolar" hypothesis somewhat (inasmuch as it would be less likely, probably much less likely, that a fundamental thyroid problem would respond to lamotrigine). 

Conversely, I think one could argue, with somewhat less certainty though, that if you conclude lamotrigine really didn't help at all, that strengthens the thyroid hypothesis somewhat.  If you are still having irregular menstrual cycles, i.e. not quite zero yet, then the perimenopause hypothesis could fit in there as well. 

Because your endocrinologist thinks you are hyperthyroid, I presume that you have had some TSH results that are abnormal in that direction, less than 0.5 or so.  If that is the case, and especially if you have had some TSH results down around zero, that substantially strengthens the hypothesis that thyroid is the basis for at least some of the symptoms.  Under these circumstances, it sounds like ablation would be an appropriate approach. 

On the other hand, if your TSH results have been normal -- and particularly if you have had some that are closer to the hypothyroid end, say 3.0-4.0 or higher, this opens an interesting possibility.  At that point I think you should be discussing with all of your providers the UCLA approach to rapid cycling bipolar disorder in women, using high-dose levothyroxine (that link includes a plain English explanation of the approach and a link to a review article by the UCLA team). 

After all that, listening to the story you have provided here through psychiatric ears, it sounds like the next move would be simply to treat your symptoms with standard combination-of-mood-stabilizer approaches. I hope something in this note helps the process along --
 

Dr. Phelps



Published May, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?